Alert archive / New York / Wind Advisories in 2022

Wind Advisory 3, NWS Buffalo, NY

February 20, 20229 counties in New York

NWS Buffalo, NY issued this wind advisory at Feb 20, 2022, 4:51 AM EST for 9 counties in New York. It took effect at Feb 20, 2022, 10:00 AM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 4:51 AM EST (09:51 UTC)
In effect from
Feb 20, 2022, 10:00 AM EST
Expired
Feb 20, 2022, 4:29 PM EST
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 75 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS71 KBUF 200951
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
451 AM EST Sun Feb 20 2022

NYZ001>003-010>012-019-085-201800-
/O.NEW.KBUF.WI.Y.0003.220220T1500Z-220220T2300Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
451 AM EST Sun Feb 20 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...From 10 AM this morning to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-008-201800-
/O.NEW.KBUF.WI.Y.0003.220220T1800Z-220220T2300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
451 AM EST Sun Feb 20 2022

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM EST
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 1 PM this afternoon to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
711 
WWUS71 KBUF 201347
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
847 AM EST Sun Feb 20 2022

NYZ001>003-010>012-019-085-202200-
/O.CON.KBUF.WI.Y.0003.220220T1500Z-220220T2300Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Jamestown, Orchard Park, 
and Springville
847 AM EST Sun Feb 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, and 
  Chautauqua counties.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-008-202200-
/O.CON.KBUF.WI.Y.0003.220220T1800Z-220220T2300Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
847 AM EST Sun Feb 20 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM EST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson and Lewis counties.

* WHEN...From 1 PM this afternoon to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Apffel
681 
WWUS71 KBUF 202129
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
429 PM EST Sun Feb 20 2022

NYZ001>003-007-008-010>012-019-085-202230-
/O.CAN.KBUF.WI.Y.0003.000000T0000Z-220220T2300Z/
Niagara-Orleans-Monroe-Jefferson-Lewis-Northern Erie-Genesee-
Wyoming-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Watertown, Lowville, Buffalo, Batavia, Warsaw, Jamestown, 
Orchard Park, and Springville
429 PM EST Sun Feb 20 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish tonight.

$$

EAJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Feb 20, 4:00 AM EST, 51 minutes earlier.

Area forecast discussion, Feb 20, 4:00 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
400 AM EST Sun Feb 20 2022

.SYNOPSIS...
Strong high pressure over the Mid Atlantic region this morning will
move off the coast this afternoon...while a storm system will move
across the Upper Great Lakes. This will set the wheels in motion for
a definitive warming trend with temperatures across the western
counties climbing into the 40s today...with all areas experiencing
highs in the 40s Monday with a few spots tickling the 50 degree
mark. A broad storm system will then lift across the Lower Great
Lakes to support widespread rain on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Any residual lake snows east of the lakes will end as flurries early
this morning...otherwise precipitation free weather can be expected
through tonight. It will become quite windy for some areas though.

A tightening sfc pressure between high pressure moving off the Mid
Atlantic coast and a storm system over the Upper Great Lakes will
combine with an encroaching 50-60 kt low level jet to produce gusty
winds during the midday and afternoon. Given that this will be in a
warm advective pattern...the strongest winds will still remain aloft.
Nevertheless...sfc gusts to 45 to 50 mph will be possible. This will
warrant a wind advisory in the typical wind corridor from the Lake
Erie shore and the IAG Frontier to Monroe county...and also across
the North Country.

The strong south to southwest flow will also translate into a notably
milder afternoon. Temperatures will soar into the 40s for the western
counties...with readings climbing into the mid and upper 30s across
the Eastern Lake Ontario region. A strengthening late winter sun
will team up with the higher temperatures to promote some snow melt...
but those along swollen tributaries will not have to worry about
melt water aggravating the situation. Very low dew points through
the evening will keep any actual melting to a minimum...as equal
amounts of snow will likely sublimate.

Winds will drop off tonight...but with a deep southwest flow
remaining intact just off the sfc...temps will only drop back into
the low to mid 30s tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Low pressure crossing Ontario/Quebec Monday will edge a cold front
into the region, but will likely stall just north of the region as
high pressure resides off the East Coast and flow remains zonal
aloft. Monday for the most part should be dry, although there is an
outside chance for some light precipitation in the vicinity of the
frontal boundary. Meanwhile, a significant western trough gets
carved out as we start the week. Energy rounding the base of the
trough will develop a surface low across the central Plains Monday
night which works its way along the stalled boundary into the Ohio
Valley by Tuesday. Warm, moist ascent over this boundary in advance
of the developing surface low will ultimately drive precipitation
development across the region Monday night into Tuesday. Widespread
rain during this period could bring rainfall amounts in the 0.25-
0.50 inch range. Temperatures Tuesday likely being sent up into the
50s. Hydro concerns may redevelop with additional snowmelt and
rainfall.

The rain transitions to snow Tuesday night as colder air moves in
behind trailing cold front, but accumulations should be light.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Cold air advection behind a passing cold front on Wednesday will
initiate some lake effect snow off of both lakes. Overall conditions
for the lake effect other than 850H temps will be minimally
favorable, so any lake response should be light.

A storm system will track northeast from the Tennessee Valley to New
England from Thursday night through Friday night. As this system
tracks northeast, a secondary coastal low will develop near the
NY/NJ coast. The initial storm tracking inland, depending on model
guidance is generally somewhere between Buffalo and NYC. While most
of the guidance has gone with the eastward trend, making snow more
likely for the area, the rest of the guidance has also gone a bit
more eastward, resulting in some of the better precip amounts more
east of the WNY area. If the storm track does stay on this eastward
trend, precip., mostly in the form of snow should be light, but
steady for far WNY. Snow amounts would increase to the east, before
mixing with rain/sleet/freezing rain, depending on storm track and
any warmer layers within the storm. Currently the best chance for
precip., regardless of type, looks like from late Thursday night
into Friday evening.

Behind the passing system for Thursday into late Friday, cold air
advection will lower 850H temps to around -20C, prompting some lake
enhanced first right behind the storm, and then lake effect. Lake
effect behind the passing storm looks limited as of now, as
conditions will be lacking for some better development off the
lakes.

Temperatures during the long term period will be near to around 5
degrees below normal for the entire area. The question being for
Friday as the storm system tracks over/near the area, and the
impact that will have on temperatures.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
MVFR cigs from leftover lake snow showers will be found at KBUF and
KIAG through about 11z...otherwise VFR conditions will be in place
through the TAF period.

Sfc winds will pick up during later this morning into the afternoon.
Many of the TAF sites will experience gusts to 40 to 45 knots...
mainly between 16 and 22z.

Outlook...

Monday...VFR.
Tuesday...MVFR/IFR possible. Rain.
Wednesday...MVFR. Chance of rain and snow showers.
Thursday...Mainly VFR.

&&

.MARINE...
Small craft advisories have been extended for most of the NY
nearshore through at least this evening...as a tightening sfc
pressure gradient will be found between exiting high pressure along
the Mid Atlantic coast and a storm system over the Upper Great Lakes.
Winds over the open waters of the western third of Lake Ontario will
include frequent gale force gusts to 40 knots this afternoon and
evening...so a gale warning based on gusts has been issued for that
area.

A frontal boundary will slowly move across the Lower Great Lakes on
Monday. This will appreciably weaken the sfc pressure gradient and
allow winds and waves to drop below small craft advisory criteria
Monday and Monday night.

A strong southerly flow ahead of the next storm system on Tuesday
may warrant small craft advisories on Lake Erie.

&&

.HYDROLOGY...
Multiple flood warnings remain in place for slower responding rivers
and creeks. These include Tonawanda Creek, Black Creek, and the
Allegheny River at Olean. With the exception of the Rapids forecast
point, these are all past or near crest.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Wind Advisory from 1 PM this afternoon to 6 PM EST this
     evening for NYZ007-008.
     Wind Advisory from 10 AM this morning to 6 PM EST this evening
     for NYZ001>003-010>012-019-085.
MARINE...Small Craft Advisory until 1 AM EST Monday for LEZ040-041.
         Small Craft Advisory from 10 AM this morning to 10 PM EST
         this evening for LEZ020.
         Gale Warning from 1 PM this afternoon to 9 PM EST
         this evening for LOZ062.
         Small Craft Advisory until 4 AM EST early this morning for
         LOZ043-044.
         Small Craft Advisory until 4 AM EST Monday for LOZ042-045.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...TMA
LONG TERM...SW
AVIATION...RSH
MARINE...RSH
HYDROLOGY...Apffel/Hitchcock/TMA
Hazardous weather outlook, Feb 19, 9:45 PM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
945 PM EST Sat Feb 19 2022

NYZ004>007-013-014-020-021-210245-
Wayne-Northern Cayuga-Oswego-Jefferson-Livingston-Ontario-
Cattaraugus-Allegany-
945 PM EST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-008-010>012-019-085-210245-
Niagara-Orleans-Monroe-Lewis-Northern Erie-Genesee-Wyoming-
Chautauqua-Southern Erie-
945 PM EST Sat Feb 19 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210245-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
945 PM EST Sat Feb 19 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 7:00 PM ESTSmall Craft AdvisoryBUF3 hr
Feb 20, 1:01 AM ESTGale WarningBUF20 hr
Feb 20, 1:01 AM ESTSmall Craft AdvisoryBUF25 hr

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.